Anticoagulants, anti-inflammatory drugs a dangerous combination
“Do not take any other medication without consulting your doctor or pharmacist. This warning, which comes standard on every small orange medicine bottle, is more than just friendly advice. As a primary care provider and director of the Williamson Medical Center’s anticoagulation clinic, I’ve noticed a growing trend for more well-meaning patients to conscientiously take medication prescribed by providers and then end up in the emergency room with internal bleeding. The culprits? Anticoagulants and anti-inflammatory drugs.
For more than 60 years, anticoagulants such as Warfarin® have been prescribed to reduce the risk of clotting and stroke, especially in patients with atrial fibrillation. More than three million Americans live with AFib, an irregular heart rhythm that can increase the risk of heart clotting. If the clot travels to the brain, a stroke occurs. It is generally accepted that anticoagulants can reduce the risk of stroke, but they can also prevent clotting in places and situations where clotting is desirable. In other words, they can cause bleeding. For this reason, warfarin patients must be closely monitored by their doctor: If the effect is too weak, it cannot prevent strokes; if the effect is too strong, it causes excessive bleeding.
In recent years, the FDA has approved new types of blood thinners such as dabigatran (Pradaxa®), rivaroxaban (Xarelto®), apixiban (Eliquis®) and edoxaban (Savaysa®). These types of drugs appear to have fewer side effects than warfarin and do not require monitoring. This is an advantage for patients. For the providers it is a concern.
In some patients, low-dose aspirin, as prescribed to heart patients, can cause damage to the mucous membranes of the gastrointestinal tract, causing erosion, ulcers and bleeding. When combined with daily anticoagulants, it is no surprise that I see a handful of patients with severe stomach bleeding in the emergency room every month. This is because mixing anticoagulants with anti-inflammatory drugs dilutes the blood and at the same time promotes bleeding. This can be as small as a bleeding gum or as big as a stomach bleed. The two drugs should never be taken in combination – a fact that many doctors acknowledge, but few communicate to patients. For some doctors, the risk of bleeding in response to an untreated stroke is worth the risk. However, most patients are treated with anticoagulants by one doctor, while another prescribes painkillers. For example, an AFib patient who has been prescribed anticoagulants by a cardiologist may be taking an anti-inflammatory drug such as Goody’s Pain Powder®, BC Powder® or Aleve® on the advice of his surgeon, who has not received an updated medication history from the patient. The problem also arises when a complete electronic patient record is not accessible from one healthcare system to another. In addition, many patients do not consider a seemingly harmless over-the-counter product such as aspirin when filling out a medication history.
Symptoms of gastric bleeding
When bleeding occurs in the intestines, it accumulates in the stomach. Patients with stomach bleeding typically experience dizziness, abdominal pain, bloody or tarry stools, unexplained bruising and sometimes blood in the urine. Patients admitted through the emergency room are often given several units of blood along with medication to protect the stomach from further bleeding and are monitored for several days because of the lowered blood pressure, which increases the risk of falling.
A growing problem
Unfortunately, bleeding associated with anticoagulants and anti-inflammatories is a national epidemic. As healthcare providers focus on preventing heart disease and stroke, we are also causing bleeding problems in AFib and other patients on blood clotting thinners. Patients deserve to be educated about the risk of mixing anticoagulants and anti-inflammatories, and it is imperative that doctors ask patients if they are taking anything that is not listed in their medical history. As doctors we are part of the growing problem and we must be part of the solution.